The Medicines and Healthcare products Regulatory Agency (MHRA) has released drug safety update for the users of five medicines including Modafinil, Pirfenidone, Ferric carboxymaltose, Bupropion and Isotretinoin.
Modafini is being sold with the brand name Provigil. It has the potential to increases the risk of congenital malformations when it is used in pregnancy.
“The drug should not be used during pregnancy and women of childbearing potential must use effective contraception during treatment and for two months after stopping modafinil,” the MHRA has said.
Healthcare professionals have been suggested to use alternative treatment options to avoid possible ill effects of the drug during pregnancy.
Provigil may reduce the effectiveness of steroidal contraceptives, including oral contraceptives, therefore alternative or concomitant methods of contraception methods should require, according to the regulator.
Patients and users of the drug should discuss plans for pregnancy early with their doctor and continue contraception for two months after stopping Modafinil.
Serious cases of drug-induced liver injuries, including liver failure, have been reported in the patients who have taken Pirfenidone with brand name Esbriet.
“The cases have been estimated to be of uncommon frequency but two reports worldwide had a fatal outcome,” the MHRA has said.
Healthcare professionals have been advised to continue to monitor alanine aminotransferase (ALT), aspartate aminotransferase (AST), and bilirubin levels before initiation of the drug, at monthly intervals during the first six months of treatment and every three months thereafter.
MHRA says patients should be advised to seek medical help immediately if they have signs and symptoms that may indicate liver injury, including fatigue, anorexia, right upper abdominal discomfort, dark urine, or jaundice.
In the event of significant elevation of liver enzymes or clinical signs and symptoms of liver injury, the prescribers have been suggested to adjust the dose of pirfenidone or discontinue the treatment.
The clinicians should monitor closely for signs of toxicity if pirfenidone is being used concomitantly with inhibitors of one or more other CYP isoenzymes involved in the metabolism of pirfenidone.
The use of Ferric Carboxymaltose with brand name Ferinject has the risk of symptomatic hypophosphataemia leading to osteomalacia and fractures.
MHRA advises that the GPs should monitor serum phosphate levels in patients treated with multiple high-dose administrations, or those on long-term treatment, and in those with pre-existing risk factors for hypophosphataemia.
It suggests re-evaluating ferric carboxymaltose treatment in patients with persistent hypophosphataemia to avoid certain health risks among the patients.
Healthcare professionals should monitor serum phosphate levels in patients requiring multiple administrations of ferric carboxymaltose at higher doses on long-term treatment with ferric carboxymaltose, with pre-existing risk factors for hypophosphataemia such as vitamin D deficiency, calcium and phosphate malabsorption, among others.
Cases of serotonin syndrome have been identified in associated with Bupropion (Zyban), especially in overdose or when bupropion is administered with other drugs with a serotonergic effect.
If concomitant prescribing with other serotonergic drugs is clinically warranted then healthcare professionals have been advised
- not to exceed the recommended dose
- remind patients of the milder symptoms of serotonin syndrome at initiation of treatment and at any change of dose and the importance of seeking medical advice if they occur
If serotonin syndrome is suspected, the advice is to either decrease the dose of bupropion or withdraw therapy depending on the severity of the symptoms.
The users of Bupropion should be aware of the risk of serotonin syndrome symptoms, including mild signs such as nausea, vomiting, diarrhea, increased heart rate, agitation. It is also been adviced to not to exceed the prescribed dose of bupropion.
The MHRA has undertaken a review on Isotretinoin following concerns about possible association between isotretinoin and suspected psychiatric and sexual disorders.
“Isotretinoin is indicated for severe acne that is resistant to adequate courses of standard antibacterial or topical therapy. Although an effective treatment for severe acne, isotretinoin has significant risks that require specialist oversight, including teratogenic effects if pregnancies are exposed and the potential for psychiatric reactions and sexual dysfunction,” the MHRA has said.
An expert working group is reviewing the available evidence relating to isotretinoin, and will advise whether the MHRA should take additional regulatory action.